MAUDE Adverse Event Report: SMITH & NEPHEW, INC. NS VIS ADPT GUIDE LGNP KIT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. NS VIS ADPT GUIDE LGNP KIT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Model Number V0100109
Medical Device Problem Codes Positioning Failure (1158); Inadequacy of Device Shape and/or Size (1583)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/19/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Complaint reference number: (b)(4).
 
Event or Problem Description
It was reported that during tka surgery, one (x1) vis adpt guide lgnp kit did not fit correctly.The drop rod was used, and it looked like the tibia would be cut into extreme varus.The tibia block was not used and they ended up converting to standard instrumentation on the tibia.They ended up at a much larger poly thickness than what the visionaire plan had provided them to shoot for.The procedure was completed by change in surgical technique, after a non-significant delay.No other complications were reported.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation; therefore, a device analysis could not be performed.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.However, by means of an engineering evaluation, our team found that the medial anterior tibia was under segmented by the engineer.As a result of this finding, the staff responsible for this process was notified of the error made in the segmentation of this case.A review of complaint history revealed similar events for the listed device over the previous 12 months, this failure mode will be monitored for future complaints for any necessary corrective actions.As visionaire devices are custom made devices, a review of the complaint history for the batch number is not applicable.A review of the instructions for use for visionaire patient matched instrumentation with fastpak instruments reveals in the device description section that if the patient matched cutting guide or fastpack instrument does not perform as intended, use the standard smith & nephew instrumentation to complete the surgery.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According to inspection drawings, part number, size, implant type, hand, recut type and sawblade thickness shall be verified.Also, part configuration shall be compared to print.The clinical/medical investigation concluded that, although the visionaire instructions for use was reportedly followed (use of the standard smith & nephew instrumentation to complete the surgery) the outcome with a required 15mm thick insert instead of the planned 11mm thick insert was ¿not as expected¿.The patient impact included the reported unplanned final 15mm thick insert, change in surgical technique, and 0-30 minute surgical delay.The current health status is unknown but ¿assume in good health¿ per correspondence.Risks for future intervention(s) and further patient impact cannot be determined.At this time, we do have reason to suspect that the product failed to meet specifications at the time of manufacture.The root cause of this event was determined to be the incorrect segmentation of the case.Since this failure mode rate is within the anticipated acceptable risk limit, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Event or Problem Description
It was reported that during tka surgery, one (x1) ns vis adpt guide lgnp kit did not fit correctly.The drop rod was used, and it looked like the tibia would be cut into extreme varus.The tibia block was not used and they ended up converting to standard instrumentation on the tibia.They ended up at a much larger poly thickness than what the visionaire plan had provided them to shoot for.The procedure was completed by change in surgical technique, after a non-significant delay.No other complications were reported.
 
Additional Manufacturer Narrative
The device was not returned for evaluation; therefore, a device analysis could not be performed.A review made by the quality engineering team revealed that medial anterior tibia was under segmented by the engineer team.The engineer team was made aware of this situation.The clinical/medical investigation concluded that, based on the limited documentation provided, no clinical factors have been identified which would have contributed to the reported event.Although the visionaire instructions for use was reportedly followed (if the patient matched cutting guide or fastpack instrument does not perform as intended, use the standard smith & nephew instrumentation to complete the surgery) the outcome with a required 15mm thick insert instead of the planned 11mm thick insert was ¿not as expected¿.The patient impact included the reported unplanned final 15mm thick insert, change in surgical technique, and 0-30 minute surgical delay.The current health status is unknown but ¿assume in good health¿ per correspondence.Risks for future intervention(s) and further patient impact cannot be determined.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.As visionaire devices are custom made devices, a review of the complaint history for this part is not applicable.A review of the instructions for use documents for visionaire revealed that if the patient matched cutting guide or fastpack instrument does not perform as intended, use the standard smith & nephew instrumentation to complete the surgery, this has been identified as a device description.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we do have reason to suspect that the product failed to meet specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
NS VIS ADPT GUIDE LGNP KIT
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17102356
Report Number1020279-2023-01270
Device Sequence Number1932168
Product Code JWH
UDI-Device Identifier00885556656563
UDI-Public885556656563
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K170282
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/19/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/05/2023
Device Model NumberV0100109
Device Catalogue NumberV0200109
Device Lot Number00257602V1
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/19/2023
Supplement Date Received by Manufacturer07/27/2023
09/14/2023
Initial Report FDA Received Date06/11/2023
Supplement Report FDA Received Date07/28/2023
09/19/2023
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured04/08/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown